Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 174, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 16, 2009, 6:09 AM CDT for 4 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2009, 6:09 AM CDT (11:09 UTC)
- Expired
- Sep 16, 2009, 9:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crittenden County, AR, Cross County, AR, Poinsett County, AR, St. Francis County, AR
The radar
The Memphis radar (KNQA), 52 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 11.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 161109
FFWMEG
ARC035-037-111-123-161415-
/O.NEW.KMEG.FF.W.0174.090916T1109Z-090916T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
609 AM CDT WED SEP 16 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CRITTENDEN COUNTY IN EASTERN ARKANSAS...
CROSS COUNTY IN EASTERN ARKANSAS...
SOUTHERN POINSETT COUNTY IN EASTERN ARKANSAS...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
* UNTIL 915 AM CDT
* AT 609 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE WALDENBURG...VANNDALE...SUNSET...JERICHO...JENNETTE...
HICKORY RIDGE...GILMORE...FAIR OAKS...EDMONDSON...CRAWFORDSVILLE...
COLT AND CHERRY VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3501 9112 3501 9105 3561 9103 3546 9029
3544 9028 3544 9015 3538 9016 3542 9010
3532 9010 3529 9017 3523 9007 3513 9010
3513 9016 3507 9017 3504 9021 3505 9029
3498 9030 3491 9040 3491 9113
$$1 follow-up statement
000
WGUS74 KMEG 161234
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
733 AM CDT WED SEP 16 2009
ARC123-161243-
/O.CAN.KMEG.FF.W.0174.000000T0000Z-090916T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. FRANCIS AR-
733 AM CDT WED SEP 16 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ST. FRANCIS
COUNTY...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION DUE TO RUNOFF FROM
EARLIER HEAVY RAIN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3561 9103 3546 9029 3544 9028 3544 9016
3538 9016 3542 9010 3532 9010 3529 9017
3523 9007 3513 9010 3513 9016 3507 9017
3504 9021 3505 9029 3499 9031 3504 9039
3514 9040 3515 9104
$$
ARC035-037-111-161415-
/O.CON.KMEG.FF.W.0174.000000T0000Z-090916T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROSS AR-CRITTENDEN AR-POINSETT AR-
733 AM CDT WED SEP 16 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
SOUTHERN POINSETT...CRITTENDEN AND CROSS COUNTIES...
AT 733 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE WALDENBURG...VANNDALE...SUNSET...JERICHO...HICKORY RIDGE...
GILMORE...FAIR OAKS...CRAWFORDSVILLE AND CHERRY VALLEY. THIS WARNING
ALSO INCLUDES BRANDYWINE LAKE AND WAPANOCCA LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3561 9103 3546 9029 3544 9028 3544 9016
3538 9016 3542 9010 3532 9010 3529 9017
3523 9007 3513 9010 3513 9016 3507 9017
3504 9021 3505 9029 3499 9031 3504 9039
3514 9040 3515 9104
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:48 AM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 16, 2:48 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
248 AM CDT WED SEP 16 2009
.DISCUSSION...
UPPER LEVEL LOW WAS CENTERED OVER SOUTHWEST ARKANSAS EARLY THIS
MORNING AND CONTINUES TO PUMP MOISTURE INTO THE FORECAST AREA. A
LARGE BAND OF RAIN EXTENDS ACROSS THE MIDDLE OF THE FORECAST AREA
THIS MORNING WITH SOME AREAS OF NORTHEAST ARKANSAS AND NORTHEAST
MISSISSIPPI PICKING UP ABOUT 2 TO 3 INCHES OF RAIN IN THE PAST 3
HOURS. WITH THE UPPER LOW EXPECTED TO REMAIN OVER THE ARK-LA-TEX
REGION FOR 36 HOURS OR SO THERE WILL BE RAIN OVER MUCH OF THE
FORECAST AREA. HAVE DECIDED TO EXTEND THE FLASH FLOOD WATCH
THROUGH TONIGHT AND HAVE IT EXPIRE AT 7 AM THURSDAY MORNING. BY
THURSDAY NIGHT...THE UPPER LOW WILL TRACK MORE OF A EASTERLY TRACK
AND MOVE ACROSS CENTRAL MISSISSIPPI. THIS MAY KEEP THE HEAVIEST
RAIN AWAY FROM EXTREME NORTHERN SECTIONS OF THE FORECAST AREA SO
DO NOT WANT TO EXTEND FLASH FLOOD WATCH PAST THURSDAY MORNING FOR
NOW. BY FRIDAY...THE UPPER LOW BEGINS TO LIFT OUT OF THE REGION
AND WEAKEN SO THERE WILL BE A GRADUAL DECREASE IN THE CHANCE OF
RAIN BY THE WEEKEND BUT THERE WILL STILL BE A CHANCE OF RAIN. A
COLD FRONT BEGINS TO MOVE INTO THE CENTRAL PLAINS SUNDAY NIGHT AND
BEGINS TO APPROACH THE FORECAST AREA ON MONDAY AND MOVES INTO THE
FORECAST AREA ON TUESDAY. AS A RESULT...WET WEATHER WILL BE
POSSIBLE THROUGH THE END OF THE WEEKEND INTO THE BEGINNING OF NEXT
WEEK. TEMPERATURES WILL REMAIN BELOW NORMAL FOR MUCH OF THE NEXT 7
DAYS.
&&
AVIATION...
06Z TAF SET
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE OVER THE NEXT 24 HOURS. THUNDERSTORMS WILL CONTINUE
ACROSS NORTHEAST MISSISSIPPI AND NORTHEAST ARKANSAS THROUGH
09Z...SO KEPT VCTS AT KTUP AND KJBR. NEXT BEST CHANCE FOR THUNDER
WILL BE WEDNESDAY AFTERNOON...HOWEVER STORMS WILL BE ISOLATED
ENOUGH TO KEEP A CB LAYER IN THE TAFS. CEILINGS WILL BE PREDOMINATE
MVFR...WITH OCCASIONAL IFR DURING HEAVIER SHOWERS EXPECTED THROUGH
THE MORNING HOURS AFTER 11Z. SOMEWHAT CONFIDENT THAT CEILINGS
WILL BECOME VFR BRIEFLY AGAIN BETWEEN 20-24Z AT ALL SITES. WINDS
WILL REMAIN EAST AT 7-12 KTS...SHIFTING MORE NORTHEAST LATE IN THE
TAF PERIOD AT KMEM...KMKL...AND KJBR.
JAB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 79 69 80 68 / 90 70 70 50
MKL 78 66 80 65 / 80 70 70 50
JBR 78 66 79 64 / 80 60 60 40
TUP 79 69 82 68 / 80 60 70 60
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Sep 16, 3:30 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 330 AM CDT WED SEP 16 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171030- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 330 AM CDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE MIDSOUTH. NUMEROUS SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE WATCH AREA WITH VERY HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN WILL BE POSSIBLE OVER THESE AREAS WHICH MAY LEAD TO FLASH FLOODING. SOME STRONGER THUNDERSTORMS MAY CONTAIN BRIEF GUSTY WINDS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A THREAT FOR HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING WILL CONTINUE OVER THE MID SOUTH THROUGH THE END OF THE WEEK. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE MIDSOUTH THROUGH THURSDAY MORNING. LATER FORECASTS MAY NEED TO EXTEND THE WATCH PAST THURSDAY MORNING. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR ADDITIONAL INFORMATION CONCERNING THE THREAT FOR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING THIS WEEK TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.
In the hours before
Local storm report, Sep 16, 4:46 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
446 AM CDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM FLASH FLOOD 5 E DOWNTOWN MEMPHIS 35.13N 89.96W
09/16/2009 SHELBY TN EMERGENCY MNGR
SEVERAL STREETS WERE FLOODED IN THE MIDTOWN SECTION OF
MEMPHIS.
&&
ARSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 11:22 PM CDT | Areal Flood Advisory | MEG | Craighead, Poinsett | 3 hr |
| Sep 16, 1:42 AM CDT | Flash Flood Warning | MEG | Craighead, Lawrence, Poinsett | 3 hr |
| Sep 16, 1:59 AM CDT | Areal Flood Advisory | MEG | Crittenden, Cross, St. Francis | 2 hr |
| Sep 16, 3:00 AM CDT | Areal Flood Advisory | MEG | Cross, Poinsett, St. Francis | 2 hr |
| Sep 16, 3:16 AM CDT | Flash Flood Warning | MEG | Crittenden, Cross, Poinsett, St. Francis | 3 hr |
| Sep 16, 4:22 AM CDT | Areal Flood Advisory | MEG | Greene, Lawrence, Randolph | 113 min |
| Sep 16, 7:43 AM CDT | Areal Flood Advisory | MEG | Clay, Randolph | 2 hr |
| Sep 16, 9:12 AM CDT | Flash Flood Warning | MEG | Crittenden, Cross, Poinsett | 3 hr |
| Sep 16, 9:19 AM CDT | Flash Flood Warning | MEG | Clay, Greene, Lawrence, Mississippi, Randolph | 3 hr |
| Sep 16, 12:09 PM CDT | Flash Flood Warning | MEG | Clay, Greene, Lawrence, Mississippi, Randolph | 3 hr |
| Sep 16, 12:14 PM CDT | Flash Flood Warning | MEG | Craighead, Crittenden, Cross, Mississippi, Poinsett | 3 hr |
| Sep 16, 2:45 PM CDT | Flash Flood Warning | MEG | Lee, Phillips | 3 hr |
| Sep 16, 4:28 PM CDT | Areal Flood Advisory | MEG | Crittenden | 62 min |
| Sep 16, 5:29 PM CDT | Areal Flood Advisory | MEG | Crittenden | 91 min |
Nearby
Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.